Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 28, NWS Quad Cities, IA

May 8, 2014Des Moines County, Henry County, Lee County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2014, 4:07 PM CDT for Des Moines County, Henry County, Lee County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2014, 4:07 PM CDT (21:07 UTC)
Expired
May 8, 2014, 4:45 PM CDT
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Des Moines County, IA, Henry County, IA, Lee County, IA

The radar

The Quad Cities radar (KDVN), 135 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 4:10 PM CDTTSTM WND DMG3 Wsw New Boston, IASEVERAL TREE BRANCHES DOWN. TIME ESTIMATED BASED ON RADAR.
May 8, 4:10 PM CDTTSTM WND DMG6 Sse Donnellson, IAROOF OF SMALL STORAGE SHED BLOWN OFF AND SPREAD ACROSS FIELD. MINOR DAMAGE TO BARN. TOP BLOWN OUT OF TREE. ALONG HIGHWAY 218 NEAR CHARLESTON OR NW OF NEW BOSTON. TIME APPROXIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1312 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WUUS53 KDVN 082107
SVRDVN
IAC057-087-111-082145-
/O.NEW.KDVN.SV.W.0028.140508T2107Z-140508T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 PM CDT THU MAY 8 2014

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DES MOINES COUNTY IN SOUTHEAST IOWA...
  SOUTHEASTERN HENRY COUNTY IN SOUTHEAST IOWA...
  LEE COUNTY IN SOUTHEAST IOWA...

* UNTIL 445 PM CDT

* AT 405 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEW
  BOSTON...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  FORT MADISON...DONNELLSON...FRANKLIN...PILOT GROVE...WEST POINT...
  ST. PAUL...DENMARK...LOWELL...IOWA ARMY AMMUNITION PLANT...
  DANVILLE...MIDDLETOWN...WEST BURLINGTON...FORT MADISON MUNICIPAL
  ARPT...SAWYER...WEVER...SOUTH AUGUSTA...GEODE STATE PARK...
  AUGUSTA...BEAVERDALE AND PRAIRIE GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4053 9162 4054 9162 4054 9164 4059 9170
      4092 9146 4087 9107 4062 9133 4060 9136
      4055 9141 4054 9141 4044 9151
TIME...MOT...LOC 2107Z 219DEG 38KT 4059 9152

HAIL...1.00IN
WIND...60MPH

$$

SHEETS
2 follow-up statements
959 
WWUS53 KDVN 082124
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 PM CDT THU MAY 8 2014

IAC057-087-111-082145-
/O.CON.KDVN.SV.W.0028.000000T0000Z-140508T2145Z/
LEE IA-HENRY IA-DES MOINES IA-
424 PM CDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN DES
MOINES...SOUTHEASTERN HENRY AND LEE COUNTIES UNTIL 445 PM CDT...

AT 418 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEW BOSTON...
AND MOVING NORTH AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WEST POINT...PILOT GROVE...ST. PAUL...DENMARK...LOWELL...IOWA ARMY
AMMUNITION PLANT...MIDDLETOWN...DANVILLE...WEST BURLINGTON...FORT
MADISON MUNICIPAL ARPT...SAWYER...WEVER...SOUTH AUGUSTA...AUGUSTA...
GEODE STATE PARK...PRAIRIE GROVE AND BEAVERDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4053 9162 4054 9161 4070 9161 4092 9146
      4087 9107 4062 9133 4060 9136 4044 9151
TIME...MOT...LOC 2123Z 200DEG 40KT 4064 9143

HAIL...1.00IN
WIND...60MPH

$$

SHEETS
496 
WWUS53 KDVN 082143
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT THU MAY 8 2014

IAC057-087-111-082152-
/O.EXP.KDVN.SV.W.0028.000000T0000Z-140508T2145Z/
LEE IA-HENRY IA-DES MOINES IA-
443 PM CDT THU MAY 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DES MOINES...
SOUTHEASTERN HENRY AND LEE COUNTIES WILL EXPIRE AT 445 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM AS IT 
MOVES THROUGH DANVILLE..MIDDLETOWN...AND WEST BURLINGTON BETWEEN 
445 AND 500 PM.  

LAT...LON 4053 9162 4054 9161 4070 9161 4092 9146
      4087 9107 4062 9133 4060 9136 4044 9151
TIME...MOT...LOC 2142Z 200DEG 40KT 4081 9130

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:27 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 8, 2:27 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT THU MAY 8 2014

.DISCUSSION...
ISSUED AT 225 PM CDT THU MAY 8 2014
AS OF 2 PM...MOST OF OUR CWA CONTINUES TO SLOWLY DESTABILIZE WITH
FILTERED SUNSHINE BETWEEN PERIODS OF OPAQUE MID CLOUDS AND LIGHT
SHOWERS. AFTER A QUICK ROUND OF WEAK ELEVATED CONVECTION ROLLED
NORTH THROUGH EASTERN IOWA...WE NOW AWAIT THE MAIN SHOW. TODAYS
SEVERE THREATS REMAIN COMPLICATED BY MARGINAL SUN...AND A WEAKLY
CAPPED ATMOSPHERE. THE FORCING WILL ARRIVE THIS EVENING...AS IT IS
SHOWING ITS HAND IN WESTERN IOWA AT THIS TIME. THE MODE OF
CONVECTION APPEARS TO BE BROKEN LINES...WITH SUPERCELLS CERTAINLY
POSSIBLE DURING THE EVENING BEFORE AN EVENTUAL EVOLUTION INTO A
LARGE AREA OF SHOWERS AND STORMS. HIGHER THAN AVERAGE PWAT VALUES OF
1.20 TO 1.4 SHOULD ALLOW FOR SOME STRIPES OF HEAVY RAIN WITHIN
TONIGHTS EVENT WHERE SOME LOCATIONS WILL SEE OVERLAID PCPN OF
PRECEDING STRONG/SEVERE CELLS/SUPERCELLS...THEN THE MAIN LINE WITH
STRATIFORM RAIN AREA FOLLOWING. SEVERE WISE...THE EVENING SUPERCELLS
SHOULD THEY FIRE AHEAD OF THE CENTRAL IOWA CONVECTION...WILL CARRY A
NOTABLE HAIL THREAT AS WELL AS WINDS TO 60 TO 70 MPH.
TORNADOES...WHILE NOT LIKELY...CANNOT BE RULED OUT WITH THESE CELLS
AS WELL. HIGH PRECIPITATION SUPERCELLS WOULD BE FAVORED WITH THIS
EVENT...LEADING TO A PREFERENCE FOR HEAVY RAIN/HAIL BEING THE MAIN
THREATS.

OVERNIGHT...A TRANSITION TO LARGE COVERAGE STRATIFORM IS LIKELY
BEFORE THE RAIN EXITS EAST BY SUNRISE. THUS...POPS WILL BE
MAINTAINED HIGH INTO THE NIGHT. RAINFALL AMOUNT OUTSIDE OF THE NARROW
BANDS OF MULTI STORM TOTALS SHOULD BE GENERALLY 0.5 TO 0.75 THROUGH
MORNING.

FRIDAY SHOULD BE DRY...WITH WEST WINDS AND TEMPERATURES IN THE 60S
WEST TO LOWER 70S CENTRAL AND EAST. AFTER A COOL NIGHT FRIDAY NIGHT
IN THE MID 40S TO AROUND 50...WE WILL SEE A RAPID TRANSITION TO
WAA...AGAIN BY SATURDAY. RAINS SHOULD HOLD OFF UNTIL AFTERNOON AS
SATURATION SHOULD NOT BE TOO AGGRESSIVE AFTER OUR STORM IN THE SHORT
TERM. HOWEVER...BY LATE PM...LIFT AND WAA SHOULD COMBINE WITH
MOISTURE RETURN TO BRING SOME ELEVATED SHOWERS AND STORMS TO THE
REGION. POPS WILL BE HIGH CHANCE TO LIKELY SATURDAY NIGHT THROUGH
MONDAY NIGHT AS ANOTHER VERY SLOW MOVING FRONT LAYS OUT OVER THE
MIDWEST...WITH SEVERAL ROUNDS OF SIGNIFICANT RAIN...AND POSSIBLE
SEVERE ON BOTH SUNDAY AND MONDAY AFTERNOONS. THESE DETAILS WILL NOT
BE CLEAR FOR AT LEAST ANOTHER 2 DAYS...BUT IN THE MEAN TIME...IT IS
CERTAINLY A PATTERN OFFERING UP THESE THREATS.

MUCH COOLER WEATHER CONTINUES TO BE FORECAST FOR THE END OF THE
WEEK...BUT IT IS MUCH TOO FAR OUT TO RAISE ANY THREAT FOR FROST
HEADLINES AT TIME TIME.
ERVIN

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1246 PM CDT THU MAY 8 2014

SCATTERED THUNDERSTORMS IN THE VICINITY OF CID AND DBQ WILL
DISSIPATE EARLY THIS AFTERNOON...THEN THE OCUS WILL TURN TO
MORE VIGOROUS THUNDERSTORMS REDEVELOPING FROM MID TO LATE
AFTERNOON. A MORE ORGANIZED LINE OF THUNDERSTORMS IS LIKELY THIS
EVENING AS A LOW PRESSURE SYSTEM IN THE PLAINS SWEEPS A COLD FRONT
THROUGH THE REGION. SOME OF THE STORMS THIS EVENING MAY PRODUCE
HAIL AND STRONG GUSTY WINDS...BUT THIS POTENTIAL IS TOO LOW TO
INCLUDE IN THE TERMINALS AT THIS TIME. OTHERWISE...CONDITIONS WILL
BE VFR...WITH MVFR CIGS POSSIBLE FOLLOWING THE OVERNIGHT FRONTAL
PASSAGE. THIS FRONT WILL ALSO VEER BRISK SOUTH WINDS TO SOUTHWEST
AND THEN WEST FOR FRIDAY MORNING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

DISCUSSION...ERVIN
AVIATION...11
Hazardous weather outlook, May 8, 4:00 AM CDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT THU MAY 8 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
400 AM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PRODUCE ROUNDS OF THUNDERSTORMS TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED...MAINLY BETWEEN NOON
AND MIDNIGHT.  THE MAIN THREAT WILL BE STRONG AND POTENTIALLY
DAMAGING WINDS OF 45 TO 65 MPH WITH LARGE HAIL UP 1.25 INCHES THE
SECONDARY THREAT.

THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT
RISK.

PORTIONS OF THE MISSISSIPPI RIVER ARE EXPERIENCING FLOODING. PLEASE
SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANY LINGERING NON-SEVERE THUNDERSTORMS WILL END FRIDAY MORNING AS A
COLD FRONT SWEEPS EAST OF THE OUTLOOK AREA.

ANOTHER STRONG AND SLOW MOVING STORM SYSTEM WILL BRING SEVERAL ROUNDS
OF THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY. SEVERE STORMS AND
HEAVY RAINFALL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY INTO THIS EVENING.  ANY REPORTS OF
SEVERE WEATHER WOULD BE APPRECIATED.

NICHOLS/21

In the hours before

Special weather statement, May 8, 3:28 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT THU MAY 8 2014

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-082115-
CLARK-DES
MOINES-HANCOCK-HENDERSON-HENRY-JEFFERSON-LEE-MCDONOUGH-SCOTLAND-VAN
BUREN-WARREN-
328 PM CDT THU MAY 8 2014

...RAPIDLY DEVELOPING THUNDERSTORMS OVER NORTHEAST MISSOURI MOVING
INTO SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS RAPIDLY DEVELOPING 15 MILES SOUTHEAST OF
RUTLEDGE...OR 16 MILES EAST OF EDINA...MOVING NORTHEAST AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  KAHOKA AROUND 340 PM CDT...
  ST. FRANCISVILLE AND WAYLAND AROUND 350 PM CDT...
  NEW BOSTON...MONTROSE AND NAUVOO AROUND 355 PM CDT...
  IOWA ARMY AMMUNITION PLANT AROUND 400 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...AND
BRIEF HEAVY RAIN...ARE EXPECTED WITH THESE STORMS.

IF YOU HEAR THUNDER...MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4019 9150 4024 9151 4025 9195 4030 9196
      4030 9218 4108 9189 4104 9047 4019 9115
TIME...MOT...LOC 2022Z 219DEG 70KT 4023 9182

SHEETS
Local storm report, May 8, 4:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
401 PM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             KAHOKA                  40.42N 91.72W
05/08/2014  M0.25 INCH       CLARK              MO   PUBLIC

&&

TEO

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:28 PM CDTSpecial Weather StatementDVNDes Moines, Henry, Lee, Van Buren47 min
May 8, 5:21 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Linn24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.